Click on Home for more heartburn information.
Other message boards can be viewed at: Message Boards
Post new questions on the New Message Board
[ Home | Contents | Search | Next | Previous | Up ]
Remote Name: 22.214.171.124
Time: 12:21:28 PM
I am not sure I understand your question, and I have no experience regarding use of PPIs post surgery, but I hope this helps.
Ever since the fist clinical trials for PPIs, it was show that if PPI are taken for more than a couple of months, a strong acid rebound occurs if they are stopped all at once.
This rebound effects lasts at least several weeks and the time is greater the longer a person has been on PPIs.
The symptoms of this rebound are sour stomach, and heartburn as the amount of acid produced is much greater than normal. The risk to GERD patients is that during this period new esophageal errosion can occur which requires another several months of PPI to heal it.
There are several published methods for weaning yourself off of PPIs. They are not recommended unless the patient has been symptom free for some time.
Mostly they involve a very, very long period of tapering off. For example some start by taking a full dose on day and half a dose the next, Like with Prilosec, a 40 mg capsule one day and a 20 mg capsule the next. Then if there is no breakthrough of acid, going to 20 mg a day. Then 20 mg on day and 10 mg the next. Then 10 mg a day. Then every other day, then Pecid or Zantac.
This is supposed to be accomplished over a few months. But several people on the form have done it is less time, but suffer from warm, acid stomachs for a few weeks. Which is OK, unless GERD starts up again and then one has to start all over again after healing.
When someone has had a fundo, and the chance that GERD will occur is much less, so maybe one can taper off more quickly. Perhaps someone on the forum who has had a fundo can comment.